Heavy Snow, Southern Lake
- When
- February 10, 5:00 AM CST to February 11, 6:00 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
An area of high pressure set up to the north of the CWA in southern Canada. This set up easterly flow across western Lake Superior.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of high pressure set up to the north of the CWA in southern Canada. This set up easterly flow across western Lake Superior. Despite the lake being pretty well iced over, a concentrated area of lake-effect snow developed at the western tip of the lake and brought over 9 of snow to the Two Harbors and Silver Bay areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 10, 4:31 AM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 431 AM CST Sun Feb 10 2019 .SHORT TERM...(Today through Monday) Issued at 431 AM CST Sun Feb 10 2019 High pressure remains over the region early this morning, but this ridge will continue to slide to the east as the day progresses. Clouds have started to push in from the south and west in association with a warm front located over southern Minnesota. Winds have turned northeasterly as well, allowing a small area of light lake effect snow to develop over western Lake Superior and move over the Duluth area. Surface low pressure will develop in the Central Plains this morning and move to the northeast, lifting an area of snow into Minnesota. Upper level support for this system will be lacking, resulting in a weakening low as it passes to the south of the Northland later this afternoon and tonight. The models remain in fairly good agreement with the overall track and intensity of this system, although the ECMWF continues to move just a bit further north than the GFS/NAM solutions. This will have implications as to how far north the snow will be able to reach. Areas along and south of the Iron Range will see the best chances for snow today into the evening, while areas to the north remain in question. International Falls should remain just to the north of any snowfall, but areas from Crane Lake to the Gunflint Trail and Grand Marais may see light snow from this system. Snowfall amounts of one to three inches will be seen across east- central Minnesota into northwest and north-central Wisconsin, with the highest amounts in Price and eastern Sawyer Counties. Areas roughly between US 2 and the Iron Range will be under one inch. This system will move to the east this evening and snowfall will end from west to east. Easterly winds are expected to persist overnight in the wake of the low. This will keep lake effect snow showers in place through the night and into Monday morning along the North Shore of Lake Superior. This activity looks to be heaviest from about Two Harbors up to Tofte, but isn't expected to push very far inland. One to two inches of accumulation is expected with the lake effect snows before it tapers off on Monday. Weak high pressure to the northeast of Lake Superior will otherwise keep the Northland mainly dry Monday, albeit under partly to mostly cloudy skies. Highs today will be in the teens before warming into the twenties for Monday, which will result in near normal readings. Lows tonight will be fairly seasonable as well and perhaps a little on the above normal side with cloud cover expected. .LONG TERM...(Monday night through Saturday) Issued at 431 AM CST Sun Feb 10 2019 The focus in the extended period will be on a storm system for Monday night into Tuesday and snow amounts. High temperatures will start out near normal then fall to 5 to around 10 degrees below normal. The models are in pretty good agreement tracking a surface low center from the Southern Plains Monday evening into Illinois by 12Z Tuesday then into southern lower Michigan by 00Z Wednesday. An inverted trough will extend well north and west into the Northland Monday night into Tuesday evening. A negatively tilted upper trough will arrive late Monday night and move through the region Tuesday night. Both the GFS and ECMWF show a decent area of upper level divergence in the left quadrant of the upper level jet. In addition to the forcing from the upper wave, inverted trough, and the upper level jet there will be onshore winds along the North Shore into the Twin Ports Monday night through Tuesday morning which will switch to the South Shore Tuesday afternoon and night. There will be some terrain and lake enhancement despite the ice cover over portions of Lake Superior. There remains some open water and the ice is thin in others. It still looks like northwest Wisconsin will see the highest snow amounts with much of that area having the potential for 6 inches or more. Expected amounts will taper off to the northwest lowering to 2 to 5 inches over far northern Minnesota. We're not ready to pull the trigger on any Winter Storm Watches yet as there was a shift south with the low track (which is already quite far to the south) over the past couple models runs. The snow will taper off from west to east late Tuesday afternoon into Tuesday night but linger along the South Shore all night as winds turn northerly and lake effects take over. Lake effect snow along the South Shore should diminish or end through the day Wednesday as low level winds back. The GFS and ECMWF keep the bulk of the snow south of the Northland Thursday into Friday as another winter storms tracks south of the region but the Canadian is much further north with snow into our area. We have a chance for snow in the forecast but confidence in how much is very low at this time. There may be some snow late in the weekend but differences among the models are significant. High temperatures will start out near normal on Tuesday then drop 5 to around 10 degrees below normal for the rest of the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1131 PM CST Sat Feb 9 2019 VFR conditions will prevail at all sites this morning into early Sunday afternoon, then conditions will deteriorate to MVFR to IFR through Sunday afternoon into Sunday night as a band of snow moves in from south to north. Overnight winds will be light to near calm with VFR ceilings. A low chance for a brief period of MVFR visibility due to light snow. On Sunday winds will be out of the east-northeast at around 5 knots with ceilings lowering in the afternoon from south to north, except remaining VFR at INL through the TAF period. Snow will cause visibilities to fall to the IFR range late in the afternoon into the early evening, with the worst visibilities at HYR over northwest Wisconsin. At DLH there may be some MVFR to IFR stratus ahead of the snow due to the favorable winds to produce lake-enhanced stratus, and the favorable winds could also produce worse visibility due to more intense snowfall rates than currently forecast. && .PRELIMINARY POINT TEMPS/POPS... DLH 12 6 20 15 / 60 50 20 70 INL 9 -3 21 14 / 0 0 10 40 BRD 13 4 23 17 / 90 40 20 80 HYR 18 10 26 20 / 90 60 10 70 ASX 17 9 25 17 / 70 70 10 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Wind Chill Advisory until 9 AM CST this morning for MNZ010. LS...None. && SHORT TERM...BJH LONG TERM...Melde AVIATION...JJM
Hazardous Weather Outlook National Weather Service Duluth MN 430 AM CST Sun Feb 10 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 430 AM CST Sun Feb 10 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Very cold wind chills of 25 to 30 below zero are expected near International Falls early this morning and will linger into mid-Sunday morning. A Wind Chill Advisory has been issued for Koochiching County. One to three inches of snow is expected from east-central Minnesota to northwest Wisconsin late this morning through early this evening. About one to two inches is expected for areas of the Minnesota North Shore late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several inches of snow are expected Monday night into Tuesday across the Northland with northwest Wisconsin having the best chance at seeing amounts of six inches or more. Winter weather headlines will likely be needed over portions of the Northland. There will be several periods of lake effect snow along the South Shore Tuesday night through the weekend. Some accumulation will occur. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. BJH/Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808074.